Introduction. Non-steroidal anti-inflammatory drugs (NSAID) use for adequate pain control and antipyretic effect is common worldwide. Multiple side effects (gastrointestinal, cardiovascular, renal) are well known and despite preventive measures for the upper digestive tract, less is known and can be done on the lower gastrointestinal tract. Several risk factors have been identified, especially age over 65 years, pre-existing mucosal lesions, concomitant aggressive factors (corticotherapy, antithrombotic medication, radiotherapy).
Case presentation. We present the case of a 76-year-old male, who developed a deep hemorrhagic solitary rectal ulcer following NSAID administration, on a pre-existing minor post-radiation erosion and chronic radiation proctitis.
Conclusions. The case is a reminder of NSAID gastrointestinal complications; though well documented on the upper GI tract, they should not be neglected on the lower tract, especially in elderly patients with pre-existing lesions or concomitant aggressive factors. Limited time exposure doesn’t seem to be a guarantee of avoiding more serious complications, such as bleeding or deeper lesions.
Keywords: lower gastrointestinal bleeding, NSAID, hemorrhagic rectal ulcer.
Address for correspondence:
Petre V.H. BOTIANU
University of Medicine, Pharmacy Science and Technology „G.E. Palade“, Targu Mures, Romania
Address: Bujorului 2A, 540091 Targu-Mures, Romania
Email: firstname.lastname@example.org; Phone 0744771983